Alert archive / Kansas / Tornado Warnings in 2014

Tornado Warning 22, NWS Hastings, NE

June 14, 2014Phillips County, Rooks County, Kansas

NWS Hastings, NE issued this tornado warning at Jun 14, 2014, 5:36 PM CDT for Phillips County, Rooks County, Kansas. It was in force for 24 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 14, 2014, 5:36 PM CDT (22:36 UTC)
Expired
Jun 14, 2014, 6:00 PM CDT
In force
24 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Phillips County, KS, Rooks County, KS

The radar

The Grand Island radar (KUEX), 120 km from the middle of the area, began a volume at 22:37 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 14, 6:00 PM CDTHAIL 1.751 E Glade, KSPUBLIC REPORT OF GOLF BALL SIZED HAIL E AND NE OF GLADE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 14, 5:10 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 10.6 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2014-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2014-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 282 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-439 J/kg
Mixed-layer LCL
1386 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
282 m²/s²
0-3 km storm-relative helicity
355 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WFUS53 KGID 142236
TORGID
KSC147-163-142300-
/O.NEW.KGID.TO.W.0022.140614T2236Z-140614T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
536 PM CDT SAT JUN 14 2014

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL PHILLIPS COUNTY IN NORTH CENTRAL KANSAS...
  NORTHERN ROOKS COUNTY IN NORTH CENTRAL KANSAS...

* UNTIL 600 PM CDT
    
* AT 536 PM CDT...A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A
  TORNADO WAS LOCATED NEAR WEBSTER STATE PARK...OR 11 MILES NORTHEAST
  OF NICODEMUS...MOVING NORTHEAST AT 20 MPH.

  HAZARD...TORNADO. 

  SOURCE...RADAR INDICATED ROTATION. 

  IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO 
           ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS 
           WILL BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS 
           LIKELY. 

* THIS DANGEROUS STORM WILL BE NEAR...
  GLADE AROUND 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A
VEHICLE OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3937 9941 3949 9955 3970 9932 3954 9907
TIME...MOT...LOC 2236Z 224DEG 19KT 3949 9944 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

EWALD
2 follow-up statements
438 
WWUS53 KGID 142243
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
543 PM CDT SAT JUN 14 2014

KSC147-163-142300-
/O.CON.KGID.TO.W.0022.000000T0000Z-140614T2300Z/
PHILLIPS KS-ROOKS KS-
543 PM CDT SAT JUN 14 2014

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM CDT FOR SOUTH
CENTRAL PHILLIPS AND NORTHERN ROOKS COUNTIES...
    
AT 542 PM CDT...A CONFIRMED TORNADO WAS LOCATED 8 MILES NORTH OF
WEBSTER STATE PARK...OR 13 MILES NORTHEAST OF NICODEMUS...MOVING
NORTHEAST AT 20 MPH.

HAZARD...DAMAGING TORNADO AND HALF DOLLAR SIZE HAIL. 

SOURCE...WEATHER SPOTTERS CONFIRMED TORNADO. 

IMPACT...MOBILE HOMES WILL BE DAMAGED OR DESTROYED. DAMAGE TO 
         ROOFS...WINDOWS AND VEHICLES WILL OCCUR. FLYING DEBRIS WILL 
         BE DEADLY TO PEOPLE AND ANIMALS. TREE DAMAGE IS LIKELY. 

THIS TORNADO WILL BE NEAR...
  GLADE AROUND 600 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPEAT...A TORNADO IS ON THE GROUND. TAKE COVER NOW! MOVE TO A
BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STURDY
BUILDING. AVOID WINDOWS. IF IN A MOBILE HOME...A VEHICLE OR
OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND PROTECT
YOURSELF FROM FLYING DEBRIS.

&&

LAT...LON 3937 9941 3949 9955 3970 9932 3954 9907
TIME...MOT...LOC 2242Z 224DEG 19KT 3951 9941 

TORNADO...OBSERVED
HAIL...1.25IN

$$

EWALD
915 
WWUS53 KGID 142257
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
557 PM CDT SAT JUN 14 2014

KSC147-163-142307-
/O.EXP.KGID.TO.W.0022.000000T0000Z-140614T2300Z/
PHILLIPS KS-ROOKS KS-
557 PM CDT SAT JUN 14 2014

...THE TORNADO WARNING FOR SOUTH CENTRAL PHILLIPS AND NORTHERN ROOKS
COUNTIES WILL EXPIRE AT 600 PM CDT...
    
THE TORNADO THREAT HAS DIMINISHED...THEREFORE THE TORNADO WARNING HAS
BEEN CANCELLED. HOWEVER...LARGE HAIL AND DAMAGING WINDS REMAIN LIKELY
AND A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR THE AREA.
HOWEVER SMALL HAIL IS STILL POSSIBLE WITH THIS THUNDERSTORM.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1200 AM CDT SUNDAY MORNING
FOR NORTH CENTRAL KANSAS AND SOUTHEAST NEBRASKA.

LAT...LON 3937 9941 3949 9955 3970 9932 3954 9907
TIME...MOT...LOC 2255Z 224DEG 19KT 3951 9941 

$$

EWALD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this tornado warning went out at Jun 14, 2:35 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Jun 14, 2:35 PM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
235 PM CDT SAT JUN 14 2014

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 146 PM CDT SAT JUN 14 2014

...MODERATE RISK FOR SEVERE TSTMS CONTS AS WE MONITOR RADAR AND
SATELLITE TRENDS...

WE MAY UPDATE THIS AFD WITH ADDITIONAL MESOSCALE DETAILS WHEN
CONVECTIVE INITIATION LOOKS IMMINENT.

BE WEATHER-AWARE THIS AFTERNOON AND EVENING. HAVE A WAY TO OBTAIN
URGENT WX INFO...TV/RADIO/COMPUTER/PHONE/TABLETS ETC. HAVE A
STURDY PLACE TO SHELTER IF THREATENING WX APPROACHES.

ALOFT: THE POTENT SHORTWAVE TROF MOVING THRU THE INTERMOUNTAIN W
WILL BECOME NEGATIVELY TILTED AND SWING THRU THE CNTRL PLAINS
TONIGHT. LOW AMPLITUDE ZONAL FLOW WILL BE ESTABLISHED IN ITS WAKE
TOMORROW.

SURFACE: A COOL FRONT SNAKED FROM THE NRN PLAINS S TO LOW PRES
OVER S-CNTRL NEB...THEN WSW ACROSS KS INTO CO. THIS FRONTAL SYSTEM
AND LOW WILL PROVIDE THE MESOSCALE FORCING TO INITIATE TSTMS LATE
THIS AFTERNOON-EVE. THIS FRONT WILL ADVANCE ACROSS THE FCST AREA
TONIGHT. A SMALL HIGH PRES CENTER WILL OVERTAKE THE AREA TOMORROW.

THE SHORT-TERM FCST ORDINARILY ISSUED BETWEEN 3-4 PM IS NOW OUT.

THIS AFTERNOON: WE CONT TO MONITOR FOR SVR TSTM DEVELOPMENT.
PLEASE FOLLOW ALL STATEMENTS/WATCHES/WARNINGS FROM THIS
OFFICE...AS WELL AS ANY MESO DISCUSSIONS FROM THE SPC.

SKYWARN: BE PREPARED FOR INITIAL ACTIVATION BETWEEN 3-6 PM.

OUR CURRENT EXPECTATION IS FOR INITIAL ISOLATED DEVELOPMENT RIGHT
ACROSS S-CNTRL NEB. THAT ACTIVITY SHOULD INCREASE AND FORM LINE
SEGMENTS AND CLUSTERS. THEN WE WATCH OUT TO THE W WHERE AN MCS IS
EXPECTED TO FORM AND TRACK ACROSS PART OF THE FCST AREA.

TONIGHT: TSTMS LIKELY ALTHOUGH NOT EVERY LOCATION WILL SEE THEM.
TSTMS SHOULD BE DONE BY 2 AM.

CLOUD COVER BEHIND THE TSTMS IS LOW CONFIDENCE. FREQUENTLY LOW
STRATUS DEVELOPS...BUT CURRENT MOS AND VERTICAL CROSS SECTIONS
DONT HAVE IT.

SUN: AS LONG AS WE DONT START THE DAY WITH STRATUS...A VERY NICE
DAY WITH LIGHT WINDS...SUNSHINE AND NEAR NORMAL TEMPS.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 235 PM CDT SAT JUN 14 2014

INTERMITTENT CHANCES
FOR THUNDERSTORMS WILL BE THE PRIMARY CONCERN IN THE LONG TERM.

BY SUNDAY EVENING THE PROGGED UPPER AIR PATTERN SHOULD SHOW A
SHORT WAVE RIDGE OVER THE EASTERN CONUS WITH BROAD LOW PRESSURE
OVER CENTRAL AND WESTERN CANADA. THE LOW PRESSURE OVER THE
VANCOUVER REGION IS EXPECTED TO DIG SOUTHWARD INTO THE U.S. AND
AMPLIFY. THIS WILL PLACE OUR AREA IN SOUTHWEST FLOW FOR THE EARLY
AND MIDDLE PART OF THE WORKWEEK WITH VARIOUS SHORTWAVE TROUGHS
ROTATING THROUGH AND GIVING US A CHANCE FOR PRECIPITATION. BY LATE
THURSDAY OR FRIDAY THE MAIN TROUGH OR LOW PRESSURE SHOULD PUSH
EAST ACROSS THE PLAINS.

STILL LOOKS LIKE SUNDAY NIGHT SHOULD BE DRY ALTHOUGH THERE IS A
SMALL CHANCE FOR LATE NIGHT PRECIPITATION AS THE FIRST SHORT WAVE
APPROACHES FROM THE SOUTHWEST. 12Z NAM REALLY BLOWS UP SOME QPF
OVER THE AREA VERY EARLY ON MONDAY BUT SUSPECT CONVECTIVE FEEDBACK
ISSUES AS IT APPEARS TO OVERDEVELOP THE VORTICITY BETWEEN 06 AND
12Z. DEPENDING ON THE TIMING OF THIS WAVE...THE BETTER CHANCES FOR
TSTMS SHOULD BE MONDAY AFTERNOON/EVENING. AT THAT TIME...SURFACE
LOW PRESSURE WILL BE OVER WESTERN NEB...OR IN THE VICINITY...WITH
A WARM FRONT EXTENDING EASTWARD ACROSS NORTHERN NEB. IF THIS
POSITIONING PANS OUT...THIS WOULD PLACE THE HIGHER RISK FOR TSTMS
IN THE NORTHEAST THIRD OF THE CWA. INSTABILITY AND SHEAR
PARAMETERS DO LOOK HIGH ENOUGH FOR POSSIBLE SEVERE WEATHER.

TUESDAY INTO WEDNESDAY DAYTIME DO NOT LOOK QUITE AS ACTIVE BUT
THEN TSTM CHANCES PICK UP AGAIN WED NIGHT INTO THURSDAY AS THE
MAIN WAVE APPROACHES AND DRAGS ANOTHER COLD FRONT TROUGH THE
REGION. FOR THE END OF THE PERIOD...FRIDAY AND SATURDAY...QUIET
WEATHER SHOULD ONCE AGAIN PREVAIL WITH MID LEVEL RIDGING WORKING
IN.

AS FAR AS HIGH TEMPERATURES GO...THE AREA SHOULD BE A LITTLE
ABOVE SEASONAL LEVELS...82-86...FROM MONDAY TO WEDNESDAY AS WE
REMAIN IN THE WARM SECTOR WITH THE FRONTAL BOUNDARY IN THE NORTH.
UPPER 80S TO LOWER 90S SHOULD BE THE RANGE UNTIL THURSDAY WHEN
TEMPS COOL BACK TO NEAR SEASONAL WITH THE FRONTAL PASSAGE.

&&

.AVIATION...(FOR THE 18Z GRI TAF THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1239 PM CDT SAT JUN 14 2014

THIS AFTERNOON: VFR SCT V BKN STRATOCU AROUND 4500 FT. ISOLATED
TSTMS DEVELOP 22Z-00Z WITH POCKETS OF MVFR OR IFR VSBYS. NO
GUARANTEES ON A DIRECT HIT AT GRI BUT HAIL UP TO 2" AND G50 KTS
WILL BE POSSIBLE IF IT OCCURS. S WINDS WILL CONT GUSTING TO NEAR
30 KTS. CONFIDENCE: MEDIUM

TONIGHT: PROBABLY A VFR BREAK BEFORE AN IFR SQUALL LINE OF TSTMS
MOVES THRU IN THE 02Z-06Z TIME FRAME. THIS IS A HIGHER PROBABILITY
THREAT AND WILL NEED FURTHER REFINEMENT IN LATER TAFS. COOL FRONT
MOVES THROUGH AROUND 06Z WITH WSHFT TO NW. SLOW DECREASE IN CLOUDS
AFTER MIDNIGHT. WE WILL NEED TO WATCH POTENTIAL FOR MVFR OR IFR
STRATUS CEILINGS TO DEVELOP BEHIND THE TSTMS. CONFIDENCE: LOW

SUN THRU 18Z: ANY MVFR/IFR STRATUS WILL GRADUALLY LIFT INTO A DECK
OF SCT CU. NW WINDS UNDER 10 KTS WILL SHIFT TO W. CONFIDENCE:
MEDIUM

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ064-076-077-086-
     087.

KS...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR KSZ007-017>019.

&&

SHORT TERM...HALBLAUB
LONG TERM...EWALD 235P
AVIATION...HALBLAUB
Hazardous weather outlook, Jun 14, 2:47 PM CDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
247 PM CDT SAT JUN 14 2014

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
152000-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
247 PM CDT SAT JUN 14 2014

...SEVERE THUNDERSTORMS LIKELY FOR PORTIONS OF THE OUTLOOK AREA
LATE THIS AFTERNOON INTO TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

CONDITIONS WILL REMAIN WINDY SOUTHEAST OF A LINE FROM YORK AND
NELSON NEBRASKA...TO STOCKTON KANSAS...UNTIL 7 PM. SUSTAINED
WINDS AROUND 30 MPH WITH OCCASIONAL GUSTS UP TO 45 MPH WERE
OCCURRING. PLEASE SEE THE ON- GOING WIND ADVISORY MESSAGE FOR
DETAILS.

ISOLATED THUNDERSTORMS WILL DEVELOP ACROSS PORTIONS OF THE OUTLOOK
AREA LATE THIS AFTERNOON AND THIS EVENING. THERE IS A MODERATE
RISK OF SEVERE STORMS ACROSS THE MAJORITY OF THE OUTLOOK AREA.
THESE INITIAL STORMS WILL BE CAPABLE OF PRODUCING HAIL OF AT LEAST
2 INCHES IN DIAMETER...AND POSSIBLY A BRIEF TORNADO. A LULL MAY
OCCUR IN SOME AREAS THIS EVENING...WHILE OTHER AREAS MAY NOT SEE
THUNDERSTORMS DEVELOP UNTIL MID-LATE EVENING. A SQUALL LINE IS
EXPECTED TO DEVELOP OVER EASTERN COLORADO. THIS LINE OF STORMS MAY
AFFECT PORTIONS OF THE OUTLOOK AREA LATER THIS EVENING...WITH THE
MAIN THREAT DAMAGING STRAIGHT LINE WINDS IN EXCESS OF 60 MPH AND
POSSIBLY HAIL TO AROUND 1 INCH IN DIAMETER.

LOCALLY HEAVY RAINFALL IN EXCESS OF 2 INCHES COULD ALSO OCCUR IN
SOME LOCATIONS...RESULTING IN MINOR FLOODING OF FIELDS...DITCHES
AND RURAL ROADS.

IN ADDITION ...MINOR FLOODING WILL CONTINUE ALONG THE PLATTE
RIVER...UPSTREAM OF COZAD. A FLOOD WARNING REMAINS IN EFFECT FOR
THIS AREA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A CHANCE FOR THUNDERSTORMS ON MONDAY AND MONDAY NIGHT. A
FEW OF THESE COULD BE SEVERE...MAINLY NORTHEAST OF THE TRI CITIES.
THERE IS ALSO A SLIGHT CHANCE FOR THUNDERSTORMS TUESDAY NIGHT...
WITH A BETTER CHANCE WEDNESDAY NIGHT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTERS...DISPATCHERS...AND EMERGENCY MANAGEMENT PERSONNEL
SHOULD BE PREPARED FOR SEVERE WEATHER OPERATIONS LATE THIS
AFTERNOON AND EVENING. ACTIVATION IS EXPECTED INITIALLY IN THE 4
TO 6 PM TIME FRAME...AND WILL BE NEEDED THROUGHOUT THE EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

HALBLAUB/EWALD

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 4:07 AM CDTWind AdvisoryGIDJewell, Mitchell, Osborne, Rooks15 hr
Jun 14, 5:25 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks50 min
Jun 14, 6:07 PM CDTSevere Thunderstorm WarningGIDSmith38 min
Jun 14, 6:15 PM CDTSevere Thunderstorm WarningGIDPhillips, Rooks, Smith30 min
Jun 14, 6:44 PM CDTSevere Thunderstorm WarningGIDPhillips, Smith46 min

Nearby

Tornado Warnings in Kansas, 2014Every tornado warning in 2014Tornadoes in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.